Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Nov 13, 2021, 12:16 PM EST for Erie County, New York. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 13, 2021, 12:16 PM EST (17:16 UTC)
- Expired
- Nov 13, 2021, 1:45 PM EST
- In force
- 89 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 28 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334
WWUS81 KBUF 131716
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1216 PM EST Sat Nov 13 2021
NYZ010-085-131845-
Southern Erie-Northern Erie-
1216 PM EST Sat Nov 13 2021
...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT CENTRAL ERIE
COUNTY...
A band of heavy lake effect snow will continue this afternoon from
near Angola northward to Hamburg and inland across much of central
and southern Erie County. Most of the snow accumulation will be
limited to grassy surfaces, although roads will briefly become
slushy where the snow is the heaviest.
This includes Interstate 90 between exits 57A and 52A.
Motorists should be prepared for poor visibility and slushy roads
this afternoon.
LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
4280 7892 4283 7893 4285 7892 4295 7857
4279 7849 4259 7862 4259 7919
TIME...MOT...LOC 1713Z 250DEG 33KT 4270 7894
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 13, 9:11 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Nov 13, 9:11 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
911 AM EST Sat Nov 13 2021
.SYNOPSIS...
Colder air will continue to move back into the region this weekend
with periods of wet snow and rain, along with lake enhancement east
of Lakes Erie and Ontario. Low pressure will cross the eastern Great
Lakes Sunday night through Monday with another period of wet snow
and rain. There will be minor, slushy accumulations at times today
through Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A band of heavy lake effect precipitation continues to focus on the
Niagara Frontier northeast of Lake Erie this morning. It was all
rain through 7AM, but that quickly changed this morning as
temperatures aloft and at the surface cooled a few degrees from
modest cold advection and dynamic/cooling from melting processes
within the band of heavy lake effect. Precipitation type is now
mainly wet snow across the Buffalo Metro area with a coating of
slush on the grass. Updated the forecast to go with 2-3 inches of
slushy accumulation for the Buffalo Metro area today, with most of
that falling through midday. Temperatures (mid 30s) are not quite
cold enough for efficient accumulation. The flow turns westerly (260-
270 degrees) this afternoon and tonight focusing the lake effect
east of the lakes. This will move the band away from Buffalo and
into the Southern Tier.
East of Lake Ontario, and area of rain/wet snow will cross the area
today from a passing trough, and some lake enhancement will start to
develop as well. Temperatures are warmer to start, so any
accumulation will be limited to the Tug Hill with a coating to an
inch of slush through late afternoon.
Precipitation type in heavier bands will be mainly snow today, but
the marginal temperatures aloft will allow for a rain/snow mix or
just rain in areas of lighter precip where dynamic cooling is not
influencing the temperature structure of the column.
Tonight, temperatures aloft get just a bit colder down to
near -7C at 850 mb, however better synoptic moisture departs
with the exiting trough and building ridging aloft. Off Lake
Erie, the higher terrain of the Chautauqua Ridge, Boston/Wyoming
Hills could see accumulations of 2-3". Off Lake Ontario, the
westerly flow across the longer fetch may help spots get a bit
more across the Tug Hill on the order of 3-4", though a few
isolated spots could get closer to 6".
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Bands of lake effect precipitation will be in the process of
shifting northward Sunday morning, this in response to a shortwave
to our west digging into the base of a longwave trough over eastern
North America.
As this shortwave to our west crosses our region Sunday, it will
disrupt the bands of lake precipitation, that now will be near
Canada, while also producing more widespread precipitation across
our region.
Thermal profiles are marginal for snow, especially through the
daylight hours Sunday...with 850 hPa temperatures around -4 to -6C.
In total upwards to an additional half inch of liquid precipitation
will be possible Sunday and Sunday Night near Lake Erie, and also
through the Saint Lawrence Valley off Lake Ontario.
Late Sunday Night and into Monday the flow will become more west and
then northwesterly behind the shortwave trough. This trough will
cool the air column some, so that snow will become more favorable,
especially across the higher terrain east of Lake Erie. Two to four
inches of snow may accumulate on the Chautauqua Ridge by Monday
morning. East of Lake Ontario, slightly warmer temps will cause the
potential for snow to be less than off Lake Erie. Some graupel and
thunder will also be possible late Sunday night and into Monday with
inversion heights towering over 20K feet.
Lake induced equilibrium levels will begin to fall Monday and Monday
Night, with lake precipitation on a northwest flow slowly weakening
through the final 24 hours of this period. The cooler air column now
will favor snow over rain Monday Night, into Tuesday morning for
most of the area, except the immediate lakeshore where a mix of rain
and snow will be possible.
Daytime highs on Sunday and Monday will only reach the mid 30s for
the higher terrain and the upper 30s to low 40s for the lower
elevations. Low temperatures on Sunday and Monday night will dip
down to the mid 20s to near 30 for the higher terrain and to the low
30s for the lower elevations.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
On going lake snows Tuesday morning will continue to diminish in
intensity and areal coverage during the course of the
day...otherwise fair chilly weather will prevail.
Flat ridging will build across the region Tuesday night and
Wednesday. This will lead to a short lived warming trend featuring
mainly dry weather.
An area of low pressure tracking near James Bay will drag a strong
cold front through the forecast area Wednesday night into Thursday
morning. Notably colder weather will follow with a period of lake
induced precipitation later Thursday into Friday.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Areas of MVFR/IFR within wet snow and rain showers and lake effect
snow and rain northeast of the lakes today. A band of locally heavy
wet snow will continue to focus near KBUF through about 17Z before
moving south of the airfield this afternoon. KBUF will be near
airfield minimums through midday before the band of lake effect
moves south this afternoon.
East of Lake Ontario a trough will produce a general area of light
rain and wet snow, with some lake enhancement later today. This will
produce a mix of MVFR/IFR, with IFR favored for higher terrain.
Outlook...
Tonight and Sunday...Areas of MVFR with scattered showers and lake
effect rain showers northeast of the lakes. The rain will mix with
some wet snow Saturday night through Sunday across higher terrain.
Sunday night through Tuesday...Areas of MVFR/IFR in rain and snow
showers with lake enhancement east of the lakes.
&&
.MARINE...
Marine headlines are outlined below.
Southwest to west winds of 15 to 25 knots are expected through
tonight, but may be as strong as 30 knots. There is a low chance
for gale-force winds of at least 34 knots.
Sufficient lake-induced instability will contribute to the risk of
waterspouts on both Lake Erie and Lake Ontario this weekend.
Winds will gradually Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 1 PM EST Sunday for LEZ040-041.
Small Craft Advisory until 2 AM EST Sunday for LEZ020.
Small Craft Advisory until 10 AM EST Sunday for
LOZ042-043.
Small Craft Advisory until 4 PM EST Sunday for LOZ044-045.
&&
SYNOPSIS...AR/Hitchcock/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...SW/Thomas
LONG TERM...RSH/SW
AVIATION...AR/Hitchcock/JLA/TMA
MARINE...TMAHazardous weather outlook, Nov 13, 5:15 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 515 AM EST Sat Nov 13 2021 NYZ001>005-010-011-013-014-021-141015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario-Allegany- 515 AM EST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-141015- Wyoming- 515 AM EST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Lake effect snow is expected tonight, where a few inches of snow accumulation will be possible for the higher terrain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lake effect snow is expected to continue Sunday morning, where a few inches of snow accumulation will be possible for the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-141015- Oswego-Jefferson-Lewis- 515 AM EST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Lake effect snow is expected tonight, where several inches of accumulation will be possible for the higher terrain of the Tug Hill and western Adirondacks. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lake effect snow is expected to continue Sunday morning, where several inches of accumulation will be possible for the higher terrain of the Tug Hill and western Adirondacks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 515 AM EST Sat Nov 13 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. There is a chance for waterspouts on Lake Erie and Lake Ontario. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for waterspouts on Lake Erie and Lake Ontario Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-141015- Chautauqua-Cattaraugus-Southern Erie- 515 AM EST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Lake effect snow is expected tonight, where a few inches of snow accumulation will be possible for the higher terrain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lake effect snow is expected to continue Sunday morning, where a few inches of snow accumulation will be possible for the higher terrain. Additional period of accumulating lake effect snow is expected Sunday night into Monday morning, where several inches of snow accumulation will be possible for the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Nov 13, 8:33 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
833 AM EST Sat Nov 13 2021
NYZ001-002-010>012-085-131430-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
833 AM EST Sat Nov 13 2021
...A BAND OF WET LAKE EFFECT SNOW WILL AFFECT NORTHWESTERN
WYOMING...NORTHERN ERIE...NIAGARA...WESTERN ORLEANS AND WESTERN
GENESEE COUNTIES...
A band of moderate to heavy, wet lake effect snow will continue over
much of the Buffalo Metro area this morning. Wet snow will begin to
accumulate on grass, and roads may also become slushy at times where
the snow is falling the heaviest. The band of lake effect snow is
expected to remain nearly stationary this morning before moving
south of Buffalo this afternoon.
This includes Interstate 90 between exits 57 and 48A.
Motorists should be alert for poor visibility and slushy spots on
roads this morning.
LAT...LON 4276 7898 4280 7892 4284 7893 4291 7890
4295 7893 4296 7896 4299 7901 4302 7902
4306 7900 4307 7903 4338 7861 4337 7832
4276 7820 4266 7905 4273 7908
TIME...MOT...LOC 1330Z 232DEG 39KT 4293 7878
HitchcockSpecial weather statement, Nov 13, 9:31 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Buffalo NY
931 AM EST Sat Nov 13 2021
NYZ001-002-010>012-085-131630-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
931 AM EST Sat Nov 13 2021
...A BAND OF HEAVY WET LAKE EFFECT SNOW WILL AFFECT NORTHWESTERN
WYOMING...ERIE... SOUTHERN NIAGARA...WESTERN ORLEANS AND WESTERN
GENESEE COUNTIES...
A band of heavy, wet lake effect snow will continue over much of the
Buffalo Metro area this morning. Wet snow will accumulate a few
inches on the grass, and roads may also become slushy at times where
the snow is falling the heaviest. The band of lake effect snow is
expected to remain nearly stationary through midday before moving
south of Buffalo this afternoon.
This includes Interstate 90 between exits 57 and 48A.
Motorists should be alert for poor visibility and slushy spots on
roads this morning.
LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
4280 7892 4284 7893 4292 7890 4296 7893
4296 7896 4299 7901 4302 7902 4305 7900
4307 7901 4338 7830 4267 7836 4259 7919
TIME...MOT...LOC 1430Z 231DEG 49KT 4289 7884
HitchcockSpecial weather statement, Nov 13, 12:16 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1216 PM EST Sat Nov 13 2021
NYZ010-085-131845-
Southern Erie-Northern Erie-
1216 PM EST Sat Nov 13 2021
...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT CENTRAL ERIE
COUNTY...
A band of heavy lake effect snow will continue this afternoon from
near Angola northward to Hamburg and inland across much of central
and southern Erie County. Most of the snow accumulation will be
limited to grassy surfaces, although roads will briefly become
slushy where the snow is the heaviest.
This includes Interstate 90 between exits 57A and 52A.
Motorists should be prepared for poor visibility and slushy roads
this afternoon.
LAT...LON 4264 7916 4267 7912 4272 7909 4276 7898
4280 7892 4283 7893 4285 7892 4295 7857
4279 7849 4259 7862 4259 7919
TIME...MOT...LOC 1713Z 250DEG 33KT 4270 7894
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 9:07 PM EST | Small Craft Advisory | BUF | 4 days | |
| Nov 13, 8:33 AM EST | Special Weather Statement | BUF | Erie | 57 min |
| Nov 13, 9:31 AM EST | Special Weather Statement | BUF | Erie | 119 min |
| Nov 13, 4:16 PM EST | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua | 89 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.